Skip to content
Omnikalc

RASS: how agitated or sedated is this patient?

Rate a patient from +4 (combative) to −5 (unarousable) on the Richmond Agitation-Sedation Scale and compare the result with the sedation target.

Updated on
Your inputs

Results

RASS score

0

Alert and calm
Difference from the target
1
Less sedated than the target

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

What the RASS measures

The Richmond Agitation-Sedation Scale (RASS) describes how alert, agitated or sedated a patient is. It was developed by Sessler and colleagues at Virginia Commonwealth University in Richmond and published in 2002, then validated in intensive care patients by Ely and colleagues in JAMA in 2003. It is now the most widely used sedation scale in intensive care units, and is also used in emergency departments, palliative care and procedural sedation.

The ten levels

Score Term Description
+4 Combative Violent, immediate danger to staff
+3 Very agitated Pulls or removes tubes or catheters; aggressive
+2 Agitated Frequent non-purposeful movement, fights the ventilator
+1 Restless Anxious, movements not aggressive
0 Alert and calm
−1 Drowsy Sustained awakening to voice, eye contact over 10 seconds
−2 Light sedation Briefly awakens to voice, eye contact under 10 seconds
−3 Moderate sedation Movement or eye opening to voice, no eye contact
−4 Deep sedation No response to voice, movement to physical stimulation
−5 Unarousable No response to voice or physical stimulation

How to assess

  1. Observe the patient for a few seconds. Calm and alert is 0; restless or agitated is +1 to +4.
  2. If the patient is not alert, say the name and ask the patient to open the eyes and look at you. The length of eye contact separates −1, −2 and −3.
  3. If there is no response to voice, stimulate physically by shaking the shoulder or rubbing the sternum: some movement is −4, none is −5.

Sedation targets

Current guidelines for adults in intensive care favor light sedation, often a RASS of 0 to −2, because deep sedation is linked with longer ventilation, more delirium and higher mortality. Deeper targets are kept for specific situations such as severe respiratory failure, raised intracranial pressure or status epilepticus.

The RASS is the first step of the CAM-ICU, the Confusion Assessment Method for the ICU. Delirium can be assessed at a RASS of −3 or above. At −4 or −5 the patient is too sedated, and the assessment is postponed.

Example

A ventilated patient opens the eyes to voice and holds eye contact for about 5 seconds: RASS −2. If the target was −1, the patient is slightly more sedated than planned, and the team may lower the sedative dose.

Frequently asked questions

What is a normal RASS score?

0 means alert and calm. Positive scores, up to +4, describe agitation; negative scores, down to −5, describe increasing sedation.

What RASS target is used in the ICU?

Most guidelines favor light sedation, usually a RASS of 0 to −2, unless there is a specific reason for deeper sedation.

What is the difference between RASS −2 and −3?

At −2 the patient opens the eyes to voice and makes brief eye contact, under 10 seconds. At −3 there is movement or eye opening to voice but no eye contact.

Can delirium be assessed at any RASS?

No. The CAM-ICU can be used at a RASS of −3 or above. At −4 or −5, the patient is too sedated to assess.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.